42 / 30
      49 / 41
      46 / 33

      Health officials say local heroin is being mixed with toxic chemical

      The Onondaga County Health Department is sending out a warning after a series of heroin overdoses. Health officials say they've found a number of cases of the illegal drug being mixed with Strychnine, a chemical which was once used in rat poison.

      "Heroin in it of itself is concerning and certainly when someone is having symptoms that is not consistent with heroin, that raises our concern," said PharmD Jeanna Marraffa with the Upstate Poison Center.

      The center has received a number of calls from people experiencing odd side-effects after taking heroin. The symptoms described matched those of Strychnine poisoning. "It's very dangerous, strychnine poisoning can cause involuntary muscle spasms," said Marraffa. "It can be deadly and it's a very dangerous toxin."

      Now, the Onondaga County Sheriffs Office is launching an investigation into where it's coming from so they can stop it. Investigators say it appears the drug originated in the western part of the county. The heroin was packaged in red bags and marked with first family, or family matters.

      So far, none of the overdoses have been fatal but officials warn this toxic mix is deadly. "That's our urge to people, if they are having symptoms to immediately get an evaluation," said Marraffa.

      If you have any information that may be helpful in this drug investigation, you should call the sheriffs department at 435-5434. All tips will remain confidential.